Illinois, 2023

Damaging Winds in Illinois, July 18, 2023

July 18, 2023 · NWS PAH · 3 events in 3 counties and zones

A squall line developed over southeast Missouri and moved rapidly east-southeast across western Kentucky and extreme southern Illinois. Areas along and south of a line from East Cape Girardeau to Golconda received widespread strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line developed over southeast Missouri and moved rapidly east-southeast across western Kentucky and extreme southern Illinois. Areas along and south of a line from East Cape Girardeau to Golconda received widespread strong winds. Isolated damaging winds occurred. The bow-shaped squall line formed from a cluster of thunderstorms over central Missouri during the late morning hours. South of a surface front that extended from central Missouri to the I-64 corridor of southern Illinois, rapid heating of a moist air mass produced strong instability. A core of strong mid-level winds from 50 to 60 knots in the vicinity of the storms aided in rapid propagation and organization of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 5:41 AM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 18, 5:41 AM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 AM CDT Tue Jul 18 2023

.UPDATE...
Issued at 641 AM CDT Tue Jul 18 2023

Updated aviation section for 12z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 317 AM CDT Tue Jul 18 2023

A weak frontal boundary, currently draped basically from west to
east just north of the PAH fa, will be the focus of our forecast
over the next few days.  We should see quite a bit of sunshine
this morning, helping temperatures jump into the lower to middle
80s already by midday. This heating, combined with weak ripples in
the northwest flow aloft and the frontal boundary, helps models
produce scattered convection across the PAH forecast area today,
especially during the late morning and afternoon hours. High
temperatures will reach the 85 to 90 degree range, and with dew
points in the lower to middle 70s, heat indices will reach the
upper 90s to around 100 degrees across southeast Missouri, far
west Kentucky and southwest Illinois, with lower readings to the
east.

By late today and especially tonight, models really ramp up the
convection across our region as low pressure moving along the
front pushes eastward toward the middle Mississippi and lower Ohio
valleys. The low will push the front into a bit more of a
northwest to southeast orientation. The best precipitation chances
will be east of the Mississippi River this evening and overnight
along and east of the front, where the NBM has produced likely to
categorical PoPs. SPC has included almost our entire in a slight
risk for severe storms. Also of concern will be very heavy
rainfall, with PWATs just over 2 inches this afternoon through
tomorrow morning. WPC has included most of our area in a slight to
moderate risk in the Excessive Rainfall Outlook. Being unsure of
exactly where the axis of heaviest rainfall will set up, will let
the next shift continue to watch the next couple of model runs to
decide if and where a Flash Flood Watch may be needed. Much of
region could see 1 to 3 inches of rainfall, with localized higher
amounts.

Precipitation will gradually decrease from west to east Wednesday,
with our western counties dry by Wednesday afternoon. By
Wednesday night, with the front still meandering across our
region, models show an approaching upper level shortwave. Chances
of showers and thunderstorms will again increase across our
entire area and continue into Thursday. Chances will then taper
off from west to east Thursday evening, with most of our area dry
late Thursday night.

On Wednesday, the western half of our area, where sunshine is
expected to return for much of the day, high temperatures will
reach the middle 90s. We will see heat index readings potentially
from around 105 to near 110 degrees across southeast Missouri, far
west Kentucky and southwest Illinois. If we see more in the way
of cloud cover or precipitation lingers longer than expected, we
may see lower values. Farther east, heat indices will be below
100 degrees.

.LONG TERM...(Friday through Monday)
Issued at 317 AM CDT Tue Jul 18 2023

At the surface, models show the frontal boundary just south of
the PAH forecast area Friday. This will continue to give mainly
southern portions of our area small chances of showers and
thunderstorms Friday, and small chances of mainly just showers
Friday night into Saturday morning. The boundary will finally move
far enough south and allow weak surface high pressure to move
over the middle Mississippi valley over the weekend. The one caveat is
we will still be under the influence of northwest flow. Without
the presence of an surface features, and barring any shortwaves,
we should see dry conditions Saturday afternoon into Monday.
Seasonable temperatures and dew points in the 60s will make
conditions a little more pleasant.

&&

.AVIATION...
Issued at 641 AM CDT Tue Jul 18 2023

Isolated to scattered shra/tsra possible at KCGI/ after 16z,
KPAH/KMVN around or after 18z, and KEVV/KOWB after 20z. Used VCTS
to cover these chances. Better chances expected between 00z-06z
and continuing through the end of the TAF period. Cigs will be VFR
today, with MVFR vsbys possible with convection. Cigs will trend
downward to MVFR tonight with increased activity, and MVFR vsbys
will become predominant. Winds will be from the southwest at 5-10
kts today, becoming variable around 5 kts after 00z. Gusty winds
possible with thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, Jul 18, 3:36 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 AM CDT Tue Jul 18 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 AM CDT Tue Jul 18 2023 /536 AM EDT Tue Jul 18 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are expected late today and tonight. Some
thunderstorms could become severe with damaging winds and large
hail, especially late tonight. Thunderstorms will produce very
heavy rainfall. The rainfall may cause flash flooding, with the
highest potential across west Kentucky, extreme southern
Illinois, and areas of southeast Missouri mainly near the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are still possible into Wednesday
morning, along with heavy rainfall.

A few strong to severe thunderstorms are possible Thursday
afternoon into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Please report any damage or hail from severe storms or flooding
and rainfall amounts to law enforcement for relay to the National
Weather Service.

In the hours before

Special weather statement, Jul 18, 9:21 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1021 AM CDT Tue Jul 18 2023

ILZ080-081-084>094-KYZ001>012-MOZ076-086-087-100-107>112-114-
181700-
Perry IL-Franklin-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Pinckneyville, West Frankfort,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz,
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont,
Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
1021 AM CDT Tue Jul 18 2023

...SPECIAL WEATHER STATEMENT...

Strong thunderstorms were moving toward southeast Missouri as of
1020 AM this morning. The storms will enter southeast Missouri
between 1115 AM and 1145 AM, with some of the storms possibly
reaching southwest Illinois as well.

The storms are expected to intensify as the activity enters a more
favorable environment for severe thunderstorms. Damaging wind is
the primary concern. Large hail is also possible.

A Severe Thunderstorm Watch is in effect for most of southern
Illinois, southeast Missouri and west Kentucky through 4 PM. Stay
tuned for updates.

CN
Local storm report, Jul 18, 11:23 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1223 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Tstm Wnd Gst     3 WNW Scott City        37.23N 89.58W
07/18/2023  M66 MPH          Scott              MO   ASOS

            ASOS station KCGI Cape Girardeau MO.

&&

CW

The radar

The Paducah radar (KPAH), 36 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 18, 11:35 AM CST
Where
Pulaski County, 3 mi NE of Mounds
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.151, -89.162

Trees were down on Shumaker Road just west of Interstate 57, as well as other unspecified locations throughout the county.

Thunderstorm Wind, Massac

When
July 18, 12:15 PM CST
Where
Massac County, Metropolis
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.150, -88.730

Numerous trees and power lines were down.

Thunderstorm Wind, Pope

When
July 18, 12:25 PM CST
Where
Pope County, Golconda
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.370, -88.480

A large tree was down on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102277, 1115241, 1102276.